Aims To investigate the influence of 0.5% timolol gel-forming solution on ocular wavefront aberrations.
Methods In 17 normal volunteers, ocular aberration was assessed before and 5 min, 30 min, 1 h, 2 h, 3 h, 6 h and 12 h after instillation of timolol gel-forming solution. Ocular aberration was sequentially measured over a period of 10 s, and the root-mean-square (RMS) of the second-, third-, fourth- and total higher-order aberrations (HOAs) were determined. From the time course of changes in total HOAs in 10 s, the stability index (SI) and fluctuation index (FI) were calculated. The authors also investigated sequential changes in specific Zernike components such as vertical coma, horizontal coma and spherical aberration.
Results No significant changes in second-order RMS were observed (p=0.452, repeated-measures ANOVA). Topical instillation significantly increased HOAs such as third-, fourth- and total higher-order RMS (p=0.023, p=0.007 and p=0.003, respectively). Multiple comparison analysis revealed significant increases in HOAs 5 min after instillation (p=0.005 for third-, p=0.001 for fourth- and p<0.001 for total higher-order RMS, Dunnett post hoc test). FI increased significantly 5 min after instillation (p=0.013), but SI did not change significantly. With respect to sequential changes in specific components, significant changes were observed in vertical coma (p=0.004, repeated-measures ANOVA) and horizontal coma (p=0.005), but not in spherical aberration.
Conclusion Instillation of timolol gel-forming solution significantly degrades optical quality of the eye for approximately 5 min by increasing HOAs, which may cause blurred vision.
- Higher-order aberrations
- timolol gel-forming solution
- optical quality of the eye
- tear film
- blurred vision
Statistics from Altmetric.com
Competing interest None.
Ethics approval Ethics approval was provided by the the institutional review board of Tsukuba University Hospital.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.